Hair thinning, could my birth control be the culprit?
Experiencing hair thinning, the diameter of the follicle itself got visibly smaller a couple of years ago about when I got on birth control and never recovered. I've been taking Necon 0.5/0.035 for over a year now and I haven't had any other side effects. Could the pill be at fault?
I first experience hair thinning and shedding while on Depo, so I switched to the pill. While the shedding stopped, the follicle remained thin and my hair never recovered. I've asked my obgyn for advice and I've tried many brands over the years including Yasmin and Desogen, no improvement.
Any suggestions for a better birth control? Are there any other signs I should look for trying to figure out whether this is linked to my birth control?
Hi! Usually the changes in hormone levels associated with starting a new method cause thinning of the hair about 3 months after the method is begun. Usually after a few more weeks though, the thinning stops and the hair recovers. To know if the birth control hormones are causing the changes you have noticed, you would have to stop the hormones for 6 months or so. A copper IUD (Paraguard) would fill the bill, but is about the only hormone-free method. Good luck! Dr B
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.